Alert archive / Alabama / Flash Flood Warnings in 2011
Flash Flood Warning 37, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jul 12, 2011, 2:11 PM CDT for Jackson County, Alabama. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2011, 2:11 PM CDT (19:11 UTC)
- Expired
- Jul 12, 2011, 3:41 PM CDT
- In force
- 90 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 29 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2386 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1325 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
838
WGUS54 KHUN 121911
FFWHUN
ALC071-122200-
/O.NEW.KHUN.FF.W.0037.110712T1911Z-110712T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
211 PM CDT TUE JUL 12 2011
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JACKSON COUNTY IN NORTHEAST ALABAMA...
* UNTIL 500 PM CDT
* AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RAINFALL OF 2 TO 4 INCHES ARE POSSIBLE WITHIN AN HOUR.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SCOTTSBORO...HOLLYWOOD...PISGAH...SECTION...SKYLINE AND STEVENSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3482 8563 3479 8564 3474 8567 3473 8570
3463 8578 3449 8598 3458 8615 3460 8615
3460 8619 3462 8623 3487 8626 3499 8583
3486 8559
$$
KULA1 follow-up statement
334
WGUS74 KHUN 122041
FFSHUN
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
341 PM CDT TUE JUL 12 2011
ALC071-122056-
/O.CAN.KHUN.FF.W.0037.000000T0000Z-110712T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON AL-
341 PM CDT TUE JUL 12 2011
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR JACKSON COUNTY IS
CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. IF
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LAT...LON 3482 8563 3479 8564 3474 8567 3473 8570
3463 8578 3449 8598 3458 8615 3460 8615
3460 8619 3462 8623 3487 8626 3499 8583
3486 8559
$$
KULAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 12:04 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 12, 12:04 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1204 PM CDT TUE JUL 12 2011
.UPDATE...FOR 18Z TAFS.
&&
.AVIATION...
VFR CONDS WILL PREVAIL DURG THE NEXT 24 HRS. THERE REMAINS A SMALL
CHC OF TSRA AT BOTH TERMINALS /HSV/ AND /MSL/...SO HAVE INCLUDED A
CB FROM 20-01Z. DEPENDING ON RESIDUAL ANVIL CLOUD COVER...PATCHY BR
SHOULD DVLP AGN LATE TNGT...WHICH COULD LWR CONDS TO MVFR FOR A
BRIEF PD /09-12Z/. WIND FLOW WILL BE LIGHT NWLY THIS AFTN...THEN
CALM TO LIGHT OVERNIGHT. THIS COULD CERTAINLY VARY DUE TO NEARBY
TSRA AND RESULTING OUTFLOWS.
&&
.DISCUSSION.../ISSUED AT 1027 AM CDT TUE JUL 12 2011/
IT WAS A VERY WARM START TO THE DAY WITH LOWS IN THE U70S AT MOST
LOCATIONS. IN FACT...HERE AT NSSTC/UAH...THE LOW WAS ONLY 80F.
THUS...WE ONLY NEED 20-22 DEGREES REACH 100F IN NC/NWRN AL...AND THIS
NOW LOOKS ACHIEVABLE.
AN UNDULAR BORE FROM THE MCS IN ERN TN IS PROPAGATING INTO MIDDLE TN
AND NERN AL. THIS MAY PRODUCE SOME SUBSIDENCE IN ITS WAKE...MUCH LIKE
YESTERDAY FROM THE BORE THAT DROPPED SE INTO THE REGION. THE
SUBSIDENCE WILL ERODE THE MID CLOUDS IN PLACE ACROSS NRN AL/SRN TN
ALLOWING FOR MORE SUBSTANTIAL HEATING. IN FACT...KMSL IS ALREADY UP
TO 90/77 WITH A HEAT INDEX OF 103F. THE UPPER RIDGE CENTER IS ALONG
THE TN/AL LINE WITH 5H TEMPS OF -4C AT KBMX...AND -5C AT REDSTONE
ARSENAL AND KOHX. THE DEPTH OF THE WARM AIR ALOFT ARE KEEPING MID
LEVEL LAPSE RATES FAIRLY MODEST. VERY LARGE CAPE VALUES WILL DEVELOP
THRU THE DAY...BUT THE MID LEVEL LAPSE RATES MAY LIMIT EXPLOSIVE TSTM
DEVELOPMENT SOMEWHAT. IT WILL TAKE VERY STRONG LOW LEVEL HEATING OR
ADDITIONAL MECHANICAL FORCING FROM OUTFLOW OR DIFF HEATING/UPSLOPE
ALONG THE HIGHER TERRAIN TO GENERATE ADDITIONAL CONVECTION. &&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
DEKALB...JACKSON...MARSHALL.
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: COLBERT...CULLMAN...FRANKLIN AL...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MORGAN.
HEAT ADVISORY FROM 9 PM THIS EVENING TO 7 PM CDT WEDNESDAY FOR THE
FOLLOWING ZONES: COLBERT...CULLMAN...FRANKLIN AL...
LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MORGAN.
TN...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
FRANKLIN TN...LINCOLN...MOORE.
&&
KULAHazardous weather outlook, Jul 12, 10:57 AM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1057 AM CDT TUE JUL 12 2011 ALZ001>010-016-TNZ076-096-097-131015- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1057 AM CDT TUE JUL 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... HEAT INDEX VALUES IN EXCESS OF 110 DEGREES ARE EXPECTED ACROSS NORTHWEST AND NORTH CENTRAL ALABAMA. ELSEWHERE IN NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE...HEAT INDEX VALUES WILL REACH THE 105 TO 110 DEGREE RANGE. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SUDDEN LIGHTNING STRIKES WILL OCCUR WITH THESE FAST DEVELOPING STORMS. IN ADDITION...GUSTY WINDS UP TO 40 MPH AND LOCALLY HEAVY DOWNPOURS WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... HEAT INDEX VALUES ARE EXPECTED TO REACH THE 105 TO 110 DEGREE RANGE AGAIN ON WEDNESDAY AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO THURSDAY. A FEW OF THESE STORMS MAY BE STRONG WITH FREQUENT LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL. DAILY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE FROM FRIDAY THROUGH MONDAY. .SPOTTER CALL TO ACTION STATEMENT... FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS OF WIND DAMAGE AND FLOODING WILL BE GREATLY APPRECIATED. KULA
In the hours before
Special weather statement, Jul 12, 12:59 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1259 PM CDT TUE JUL 12 2011 ALZ009-010-TNZ076-097-121900- JACKSON-DEKALB-MOORE-FRANKLIN TN- 1259 PM CDT TUE JUL 12 2011 ...SIGNIFICANT WEATHER ADVISORY FOR RAPID THUNDERSTORM DEVELOPMENT... AT 1255 PM CDT...DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING ACROSS THE AREA. THESE STORMS WILL INTENSITY RAPIDLY...AND BECOME CAPABLE OF FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND GUSTY WINDS. SUDDEN LIGHTNING WILL DEVELOP WITH THESE STORMS...AND BECOME FREQUENT. THOSE OUTDOORS...ESPECIALLY ON WATER...SHOULD MOVE ONSHORE AND INTO A SAFE SHELTER NOW BEFORE STORMS ARRIVE OR DEVELOP AT YOUR LOCATION. KULA
Special weather statement, Jul 12, 1:27 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
127 PM CDT TUE JUL 12 2011
ALZ009-121900-
JACKSON-
127 PM CDT TUE JUL 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST JACKSON COUNTY UNTIL
200 PM CDT...
AT 127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LONG ISLAND...OR NEAR JASPER...MOVING SOUTH
AT 10 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LONG ISLAND.
BRIDGEPORT.
HIGDON...FABIUS.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3485 8560 3482 8563 3481 8564 3481 8589
3499 8580 3499 8560 3498 8560 3492 8559
3489 8558 3486 8558
TIME...MOT...LOC 1827Z 013DEG 8KT 3500 8565
KULA!Special weather statement, Jul 12, 1:53 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
153 PM CDT TUE JUL 12 2011
ALZ010-121930-
DE KALB-
153 PM CDT TUE JUL 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DEKALB COUNTY UNTIL 230
PM CDT...
AT 153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HENAGAR...OR 10 MILES NORTHEAST OF
RAINSVILLE...MOVING SOUTH AT 5 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SYLVANIA.
HAMMONDVILLE...VALLEY HEAD.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3444 8582 3459 8585 3463 8578 3470 8573
3471 8565 3450 8555
TIME...MOT...LOC 1853Z 345DEG 3KT 3460 8573
KULAThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 4:48 AM CDT | Heat Advisory | HUN | Colbert, Cullman, Franklin, Lauderdale, Lawrence, Limestone and 2 more | 38 hr |
| Jul 12, 1:43 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 32 min |
| Jul 12, 1:53 PM CDT | Special Weather Statement | HUN | DeKalb | 37 min |
| Jul 12, 2:03 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 27 min |
| Jul 12, 2:36 PM CDT | Flash Flood Warning | HUN | DeKalb | 64 min |
| Jul 12, 2:38 PM CDT | Special Weather Statement | HUN | Madison | 67 min |
| Jul 12, 3:06 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 28 min |
| Jul 12, 3:29 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 31 min |
| Jul 12, 3:50 PM CDT | Special Weather Statement | HUN | Marshall | 25 min |
| Jul 12, 4:05 PM CDT | Special Weather Statement | HUN | Madison | 40 min |
| Jul 12, 4:35 PM CDT | Special Weather Statement | HUN | Limestone | 40 min |
| Jul 12, 4:39 PM CDT | Special Weather Statement | HUN | Cullman, Morgan | 36 min |
| Jul 12, 4:42 PM CDT | Severe Thunderstorm Warning | HUN | Limestone | 33 min |
| Jul 12, 5:09 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Morgan | 21 min |
| Jul 12, 5:13 PM CDT | Special Weather Statement | HUN | Cullman | 47 min |
| Jul 12, 6:00 PM CDT | Special Weather Statement | HUN | Cullman | 30 min |
Nearby
Flash Flood Warnings in Alabama, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.